Docality.com Logo
 
Dr. Esteban  Schabelman  Md image

Dr. Esteban Schabelman Md

2000 W Baltimore St Bon Secours Hospital Emergency Department
Baltimore MD 21223
267 586-6362
Medical School: Other - Unknown
Accepts Medicare: No
Participates In eRX: No
Participates In PQRS: No
Participates In EHR: No
License #: MD436236
NPI: 1962547786
Taxonomy Codes:
207P00000X

Request Appointment Information

Awards & Recognitions

About Us

Practice Philosophy

Conditions

Medical Malpractice Cases

None Found

Medical Board Sanctions

None Found

Referrals

None Found

Publications

Glucose before thiamine for Wernicke encephalopathy: a literature review. - The Journal of emergency medicine
The prevailing teaching in medical school curricula and in medical textbooks is that if thiamine deficiency is suspected, thiamine supplementation should be given before administering glucose.We sought to evaluate the published evidence describing the commonly held belief that thiamine supplementation must be given before glucose in hypoglycemic patients to prevent Wernicke encephalopathy.Articles were identified through computerized searches of MEDLINE and other online sources. Pertinent references were traced back to their sources and also included in the literature review. The quality and content of each article was evaluated by the authors using the American Academy of Emergency Medicine literature review guidelines.Nineteen papers were ultimately identified and evaluated. No evidence rose above the level of case report/series. There were 13 case reports/series, 4 animal studies, and 2 expert opinion articles. True clinical research about the question of whether or not a glucose load can precipitate acute onset of Wernicke encephalopathy is lacking.Mounting case report evidence suggests that prolonged glucose supplementation without the addition of thiamine can be a risk factor for the development of Wernicke encephalopathy. Based on our findings, a delay in giving glucose to hypoglycemic patients cannot be recommended at this time, although prompt thiamine supplementation after or concurrent with a return to normoglycemia is recommended.Copyright © 2012 Elsevier Inc. All rights reserved.
The use of cephalosporins in penicillin-allergic patients: a literature review. - The Journal of emergency medicine
The practice of avoiding cephalosporin administration to penicillin-allergic patients persists despite the low rate of cross reactions between both groups of antibiotics.The purpose of this literature review is to evaluate the published evidence regarding the commonly held belief that patients with a history of an allergic reaction to penicillin have a significantly increased risk of an allergic reaction to cephalosporins.Articles were identified through a computerized search of MEDLINE from 1950 to the present using the search terms "penicillin$," "cephalosporin$," "allerg$," "hypersensitivity," and "cross-react$." All articles were reviewed, and additional sources cited in them were added to the literature review.Penicillins have a cross allergy with first-generation cephalosporins (odds ratio 4.8; confidence interval 3.7-6.2) and a negligible cross allergy with second-generation cephalosporins (odds ratio 1.1; confidence interval 0.6-2.1). Laboratory and cohort studies confirm that the R1 side chain is responsible for this cross reactivity. Overall cross reactivity between penicillins and cephalosporins is lower than previously reported, though there is a strong association between amoxicillin and ampicillin with first- and second-generation cephalosporins that share a similar R1 side chain.Although a myth persists that approximately 10% of patients with a history of penicillin allergy will have an allergic reaction if given a cephalosporin, the overall cross-reactivity rate is approximately 1% when using first-generation cephalosporins or cephalosporins with similar R1 side chains. However, a single study reported the prevalence of cross reactivity with cefadroxil as high as 27%. For penicillin-allergic patients, the use of third- or fourth-generation cephalosporins or cephalosporins with dissimilar side chains than the offending penicillin carries a negligible risk of cross allergy.Copyright © 2012 Elsevier Inc. All rights reserved.
The relationship of radiocontrast, iodine, and seafood allergies: a medical myth exposed. - The Journal of emergency medicine
Radiocontrast agents are some of the most commonly used medications in the emergency department. However, both physicians and patients misunderstand the role that allergies play in reactions to radiocontrast media, especially with regards to shellfish and iodine.We sought to review the literature describing rates of contrast reactions and risk of contrast administration to patients with iodine allergy, shellfish or seafood allergies, or prior reactions to intravenous iodinated contrast.Both authors independently performed literature reviews, including position statements of stakeholder organizations, to gain perspective on important issues. They subsequently performed a systematic search for articles that estimated the risk of administration of iodinated contrast to those with a prior history of contrast reaction, "iodine allergy," or reaction to seafood or shellfish.The risk of reactions to contrast ranges from 0.2-17%, depending on the type of contrast used, the severity of reaction considered, and the prior history of any allergy. The risk of reaction in patients with a seafood allergy is similar to that in patients with other food allergies or asthma. A history of prior reaction to contrast increases the risk of mild reactions to as high as 7-17%, but has not been shown to increase the rate of severe reactions. Severe reactions occur in 0.02-0.5% and deaths in 0.0006-0.006%; neither have been related to "iodine allergy," seafood allergy, or prior contrast reaction. Low-osmolality contrast media became available in 1988, and many of the higher risk estimates were from the era before it was widely available.Iodine is not an allergen. Atopy, in general, confers an increased risk of reaction to contrast administration, but the risk of contrast administration is low, even in patients with a history of "iodine allergy," seafood allergy, or prior contrast reaction. Allergies to shellfish, in particular, do not increase the risk of reaction to intravenous contrast any more that of other allergies.Copyright © 2010 Elsevier Inc. All rights reserved.

Map & Directions

2000 W Baltimore St Bon Secours Hospital Emergency Department Baltimore, MD 21223
View Directions In Google Maps

Nearby Doctors

2429 Frederick Ave
Baltimore, MD 21223
443 531-1615
2000 W Baltimore St
Baltimore, MD 21223
410 623-3000
2000 W Baltimore St
Baltimore, MD 21223
410 623-3000
2000 W Baltimore St
Baltimore, MD 21223
410 623-3000
1253 W Pratt St
Baltimore, MD 21223
410 274-4746
2000 W Baltimore St
Baltimore, MD 21223
410 623-3075
2000 W Baltimore St
Baltimore, MD 21223
410 623-3558
2000 W Baltimore St
Baltimore, MD 21223
410 624-4068
2000 W Baltimore St
Baltimore, MD 21223
410 623-3000